Unexplained Weight Gain in Women: Weight Gain as a Warning Sign

06 Jan, 2012

If you are counting all the calories that you eat, if you been working out really hard and if you are still packing on the kilos, take this weight gain as a warning sign. Here are some things that women with unexplained weight gain really need to look into.

unexplained weight gain in women causes

Unexplained weight gain in women needs to be examined, as it is important to treat such weight gain as a warning sign that something’s messing up your system. It may some underlying health condition, a widely prescribed drugs or an after-effect of stress that may be the cause of such unexplained weight gain. The idea is to look into it and tackle the underlying cause rather than doubling your weight loss efforts of relying on weight loss pills. Below are some of the things that you need to watch out for, go to a doctor if you must.

Polycystic Ovarian Syndrome (PCOS)

Medical experts believe that PCOS is a hormonal imbalance in the body that results in increased insulin levels in the body. The main derivative of such an insulin overload in the body is weight gain as insulin promotes fat storage. Some of the red flags that you need to identify to positively zero in on PCOS are as follows:

     
  • Light or Missed Periods
  • Frequent Breakouts of Acne
  • Appearance of Facial Hair
  • Weight Gain that Settles Mostly in the Abdominal Region

If you recognize that you have PCOS, you can do the following, of course after a doctor’s consultation.

  • Medication such as Metformin is great to lower insulin. Ask your doctor if you need to start taking it.
  • Birth control pills have high does of estrogen and can thus be used to counteract the excessive testosterone.
  • Eating smaller meals at regular intervals can help keep the blood sugar steady. Exercising also helps to move the sugar to the muscles without using insulin.

Under-Active Thyroid

Your body begins to burn fat at a much slower rate when the T3 and T4 hormones produced by the thyroid glands do not get produced in adequate quantities. These hormones control metabolism and hence there is weight gain. The red flags to watch out for are:

  • Constant tiredness
  • Constantly feeling cold
  • Dry skin
  • Thinning hair
  • Constipation
  • Hoarse Voice
  • Facial and leg puffiness

Treat under-active thyroid with the following:

  • Take synthetic T3 and T4 supplements if your doctor requires it.
  • Try these daily doses: 200mcg Selenium, 2mg Copper, 30mg Zinc and 5000 IU of Vitamin A.

Stress

Whatever the underlying bodily function, the end result of stress is high blood sugar. Since the body has excess sugar that it does not know how to use, it gets stores as fat. Chronic stress is the worst culprit when it comes to weight gain. Some red flags to note are:

  • Trouble sleeping
  • Falling sick easily
  • High blood pressure
  • High cholesterol

You can treat it with the following:

  • Tray taking 5 deep breaths when you feel stressed
  • Spend 15 minutes a day relaxing or doing yoga

Certain Prescription Medications

Weight gain is a side effect of certain prescription medications, especially anti-depressants such as selective serotonin reuptake inhibitors, antipsychotic medications such as olazapine, mood disorder medications, steroids such as predisone, asthma meds, older diabetes meds, etc. If you think that your meds may be causing your unexplained weight gain, ask your doctor to give you a new prescription. For example, when it comes to anti-depressants, Wellbutrin (bupropion) does not cause weight gain. In fact, as study showed a drop of 5 kgs in the weight of overweight people who happened to be taking Wellbutrin (bupropion).

You might also be interested in

1 Comment

  1. Willa Foote
    January 13, 2012

    Hi, I was once on some diabetes meds that belonged to the drug class known as sulfonylureas. I had to switch to other meds as I was gaining weight rapidly despite my food intake actually having been cut down.

Leave a reply